Hair Loss with Nexplanon
“I have a patient that is complaining of hair loss after having Nexplanon placed. Is that common and if so, is there any treatment for it?”
Dear Doctor H.,
Hair growth / loss is affected by hormones, especially progestins, so it may be a result of Nexplanon use in this patient. It is not a common complaint and is not listed in the package insert as something mentioned by clinical trial participants. However, it has been reported during post-market surveillance.
It’s worthwhile to consider other reasons for hair loss such as thyroid imbalance and telogen effluvium— the hair loss that occurs post-partum—if that’s when her implant was inserted. Hair typically is in the growth phase during pregnancy and then may shed more post-partum.
Other causes include stress (including surgery), poor diet, iron deficiency, large weight loss, autoimmune diseases, polycystic ovarian syndrome, excessive heat or chemical treatments of hair, metal toxicity, and skin disorders such as psoriasis.
Speaking of skin disorders, dermatologists diagnose and treat all causes of hair loss and may be helpful with your patient’s assessment.
Treatment depends on the cause. If it is suspected to be Nexplanon, the implant can be removed. Since hair cycles are 3-6 months long, it may be worthwhile waiting out a cycle to see if hair re-growth occurs without removal. Some people recommend ensuring a protein rich diet, and in particular ingesting the amino acid lysine for hair growth.
DISCLAIMER: This information is for educational purposes only and not intended to guide individual therapy. Answers should never substitute for consultation with a healthcare provider or counselor who can make decisions based on an individual’s history, desires, and circumstances. Always seek the advice of a clinician for any questions regarding health, medical condition, birth control method or other family planning or social issues. Under no circumstances should an individual use this information in lieu of, or to override, the judgment of a treating clinician. Dr. Zieman, or SageMed LLC, is not responsible, or liable, for errors, omissions, or any damage or loss incurred as a result of use of any birth control method or use or reliance on any material or information provided through this website.